Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Have had dark discolouration underneath and between breasts. It is itchy, dry and flaky. Advise?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8412 Questions
I have had dark discoloration underneath and between my breasts. It is itchy, dry and flaky.
Posted Sun, 7 Jul 2013 in Skin Hair and Nails
Answered by Dr. Michelle Gibson James 35 minutes later
HI, thanks for using healthcare magic

There are a few main possibilities for the rash that you are experiencing. It can be
(1) due to intertrigo- this is inflammation of the skin folds due to skin on skin friction. It starts with redness and can progress.It is due to moisture being trapped in these folds. There can then be secondary infection of the are with fungi or bacteria.

(2) fungal rash- this is very common under the breasts because this area tends to keep moist and hot, it happens after the onset of the intertrigo.

(3) erythrasma- this is a chronic infection of any of the folds of the body such as under the breast. It is caused by a specific bacteria. It would normally present with a dark discolouration that may or may not be itchy and can be present from months to years. This also is most common where there is excess heat and moisture.
IT would be diagnosed after your doctor takes a swab of the area.
It is treated with oral and/or topical antibiotics. The antibiotic erythromycin is the drug of choice.

In general treatment consists of methods to minimise moisture and friction: wearing loose fitting clothing,

keeping the dry,

avoid nylon and synthetic fibers,

the use of a mild steroid cream for 2 to 3 days would decrease the inflammation. These are usually available over the counter, for example hydrocortisone

Drying agents such as talc or cornstarch

The use of topical antifungals such as lamisil, ciclopirox, miconazole, clotrimazole

If your doctor believes it is related to erythrasma,then he or she will prescribe the erythromycin for you. IF you wish to try the above and visit your doctor if no improvement occurs then you can do this.

It can take 2 to 3 weeks for any improvement.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Have had dark discolouration underneath and between breasts. It is itchy, dry and flaky. Advise? 20 minutes later
Thanks for your reply. I have large breasts 44DD bra size. I also forgot to state that there is a mild odor that is hard to describe. Will the discoloration eventually fade away? I will try the hydrocortisone. My bra seems to irritate the area.
Answered by Dr. Michelle Gibson James 2 minutes later

Yes the discoloration will fade but it will take a few weeks. The odour may indicate that there is also an infection such as the fungal infection.

The hydrocortisone will reduce the inflammation but will not help the infection. You can also obtain the antifungal creams over the counter.
Remember to only use the steroid cream for 2 to 3 days to reduce the inflammation. If they are used for longer they might stop the anti fungal from being fully effective because of they immune suppression effect

Please feel free to ask anything else
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor